Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The trend?
Feb 2, 2003

Thank you in advance for your valuable time. This is a very helpful and comforting service. I have a few questions in regard to facial-wasting: My doctor says that in his "heart of hearts" he feels that switching-off Zerit will not really improve my situation. (Though I've read testimonials to the contrary.) My wasting began a year ago, yet thankfully seems to have leveled-off in the last 6 months. The somewhat gaunt appearance is disturbing, but has NOT worsened (and I can live with that.) Is this a normal trend, or will there be more deterioration with time? I understand that there is some data (not much) claiming that "New" Zerit may help counter this problem? Any insight is greatly appreciated.

Response from Dr. Boyle

Some studies indicate that many patients who develop wasting reach a plateau level and then do not progress significantly. Whether or not the plateau you have reached is a pause or an end of the progression is tough to say. As far as the benefits of switching off Zerit (stavudine), I'm not in complete agreement with your doctor. Several studies have shown some improvement in fat loss when Ziagen (abacavir) is substituted for Zerit. Now, some of this improvement is sub-clinical (meaning that neither you nor your doctor may be able to notice it), but some may result in an improvement in your physical appearance. Still, you must balance the success you have had with Zerit against the risks of switching to abacavir, one of which is the risk of a hypersensitivity reaction that occurs in about 10% of patients. As far as the risk of the "new" Zerit, meaning Zerit XR, this is presently still in question, although some preliminary data indicate a trend toward lower rates of fat loss and neuropathy with the XR (once-daily) formulation.



Previous
Wellbutrin and Neuropathy
Next
Pain while urinating on Viread

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement